Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
142 Doctors are Online

Have chronic hives. Bruising when it flares up. Extremely itchy and taking prednisone. What to do?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2006
Answered : 1499 Questions
I have chronic hives. They are dorminant much of the time but when I get a flare-up they actually bruise me. They are extremely itchy and it seems the only thing that cures them is prednisone. They drive me crazy.
Posted Sun, 10 Nov 2013 in Skin Hair and Nails
Answered by Dr. Albana Sejdini 1 hour later
Brief Answer:
Please refer to the suggestions below...

Detailed Answer:

Indeed, chronic hives (hives persisting more than 6 weeks), are really bothersome.

Before the diagnosis of chronic hives, may I know if you had any test for thyroid or lupus? - Sometimes, hives are related to such health problems.

In addition, there are certain medications, or foods (including food additives) which cause hives if in contact with them.

Moreover, insects or parasitic infections cause chronic hives when they are not identified and correctly treated.

You can test for such allergic factors (allergens) through allergic tests; and test for parasitic infections or other types through blood or stool exams.

With regards to Prednisone, it is a good choice to treat hives although it carries its side effects, such as being more susceptible to infections.

I do recommend topical creams containing herbal mixture against itching that have been shown effective in my patients with much less side effects as compared to topical corticosteroids.

Hope it answered to your inquiry! Please do not hesitate to send me other concerns you might have.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor